Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Psychiatric Topics
Question: PMS or more?
|January - Mon Jul 23, 2007 12:52 am|
I am a 19 year old female. I was diagnosed with depression and OCD at the age of 13 but believe I have probably had it since I was 11. I was on medication for it from the age of 13 to 16 but have not been on since. I haven't had surgeries. The only people in my family with depression are extended family. I am not on any medicatoin.
I have always struggled with my emotions since I got my period when I was 11. It became really bad late middle school and early high school and then cleared up some. I became stable enough to come off medication and therapy but I still continued to struggle with my emotions and thoughts. My psychiatrist believed that my depression was probably linked to seasons (Jan-April) but never confirmed it. This year I began college and in the Spring fell into the darkest depression I have had since I got off medication but did not return to medication (perhaps part of the seasonal depression). After April my mood elevated a lot and the effects were not as paralyzing, yet, the emotions and thoughts never completely left. My emotions are now at a point where I can function and get through the days doing my normal routine and without crying, but my mind is still very dark (I just push through and hide it). I have been trying to track my emotions somewhat this summer and have realized that the week before my period, the week of, and the week after are very dark and then the next week I am completely fine. This has happened a few months in a row now. Plus, my depression initially started when my period started. Could my mood and emotions be tied to my period? Is that very abnormal for "pms" or the emotional downs be three weeks long? My mood is and is not like the clinical depression that I have experienced in my life. For example, my emotions are very blue, anxious, and angry. I feel overwhelmed and do not want to do any of thet hings I normally like to do. I want to drop out of my activities/hobbies, quit college, and avoid friends. Somedays my eating habits go from one extreme to the other (I eat everything or nothing), but not always. Same with sleep-- sometimes my thoughts and emotions make me want to stay in bed all day, but u nlike with depression I can force myself out of bed. Unlike depression, I can force myself to do the things I need to do, but I dread every moment of it and have to fight the emotions constantly. I have pushed through it the past 7 or 8 years most of the time, but I am getting sick of wasting most of my weeks "just making it" and "pushing through." I want to enjoy my life more than one week a month and so am trying to figure out what is going on. Have you ever heard of pms like this? Is it more? What kind of tests could possibly be used? Would something like the pill help this? What should I explore as options for explanations/treatments of this cycle? Any ideas/suggestions? Thank you!!
|Debbie Miller, RN - Mon Jul 23, 2007 8:47 am|
I'm sorry you have had such a struggle with this.
I do believe that you are dealing with some serious depression issues - possibly other problems as well, such as PMS, seasonal affective depressive disorder (SADD), etc. At any rate, getting a proper psychiatric evaluation to assess where you are at this point is essential and I suspect medication will help you. Many people are able to function better through PMS with the help of certain antidepressants. Whether or not the PMS (or the SADD) is the main problem for you does not change the fact that you could benefit from medical attention.
You seem to have a good knowledge of your symptoms and patterns. This will be very helpful in getting the evaluation. Tell the doctor exactly what you have told us. Do not feel that in order to be "cured" you must be able to be medication-free. Many people have chronic conditions that require medications to keep them stable. This is nothing to be ashamed of or worried about. Controlling symptoms is important and chemical imbalance can be corrected, but it may be ongoing, just as insulin may be required for life in the diabetic person.
Keep in mind though that getting the proper medication in the proper dosage can take a while (it's a fine-tuning process) so it is important to be persistent, patient, and continue to see your doctor as requested until you are stabilized and feeling able to function at your best level consistently. Be completely honest and open with the doctor so you can get the best help available with both medications and therapy. I hope you have a trusted friend or family member you can talk to about your life and someone who can help you to objectively monitor your progress. Sometimes a person near you can be most helpful in assessing your symptoms (even those that have become so common to you they don't seem like symptoms at all). An outside person might recognize as such. This is good feedback for your doctor.
Good luck with this. I am so glad you are seeking help because this can be so debilitating. You have much to accomplish and achieve. Getting help will allow you to live the life you desire. It takes strength, but I sense that you have what it takes. Best wishes.
|xebex23 - Sat Apr 11, 2009 9:35 am|
I seem to suffer almost exactly what you have described tho maybe not quite as severe, and i found going on Cerazette (a contraceptive mini pill) really helped, i used to get pms 3weeks out of every month and now i get it about once every 6 weeks for about a day, so it really is much more easy to cope with.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.